By Victoria Tanner
Rockland residents took part in a Narcan training session last week to become certified administrators of the potentially life-saving drug Naloxone which helps keep accidental overdose victims alive.
State Senator David Carlucci, a member of the New York State Senate Heroin Task Force Committee, hosted the event at the New City Public Library on Monday July 11, 2016. Ed DuBee, a registered nurse from the New York State Office of Alcoholism and Substance Abuse Services, facilitated the training.
Carlucci started the session by speaking with participants about the “unfortunate opioid epidemic in New York.”
He said five people die every day in the state because of opioid usage. The opioid category includes heroin, codeine, fentanyl and other drugs. This training session showed county residents how to use nasal Naxalone, an opioid antidote, to help save someone from an accidental overdose.
“We can’t sit back,” Carlucci said. “We have to be aggressive,” in this fight against opioids.
Following a presentation on opioid and heroin statistics that showed the usage began to rise in 2010, DuBee explained how to use the Narcan kits.
These kits included two doses of the medicine, a pair of medical gloves, and two syringes with atomizers to administer the drug. All participants left the library on Monday with a kit and certificate of training completion.
“If they’re not responding to you shaking them and yelling at them to wake up, call 911.”
“Even if you don’t know why they’re unresponsive,” DuBee believes trained Narcan trained citizens should still administer the drug.
“It doesn’t do anything to someone who isn’t on opioids,” DuBee said. The Narcan only affects someone who has been using opioid drugs and has no affect on other types of overdoses. He explained it would not interfere with someone’s cardiac or diabetes medicines because it only affects the opioids in the brain.
“The Narcan keeps them alive until the EMTs arrive,” he said.
DuBee explained the Narcan works as an opioid antidote because it removes the opioid from receptors in the brain. Because of this, he said some people might become extremely violent or combative after waking up following a Narcan dosage.
“It’s important to stay with them,” DuBee said. “They’re going to go right into withdrawal and the Narcan will only last for 30 to 90 minutes.”
Approximately 20 people attended the training including Ivens Saint-Vil of Nyack, New York. Participants including Saint-Vil spoke up about how they have lost friends or family members from opioid overdoses.
“It keeps happening more and more in Rockland,” he said. “I tried to get him [Saint-Vil’s friend] away from it, and it still hurts that I couldn’t help him.”